Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 42, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 16, 2018, 6:54 PM CDT for Glasscock County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2018, 6:54 PM CDT (23:54 UTC)
- Expired
- May 16, 2018, 7:44 PM CDT
- In force
- 50 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
County Glasscock County, TX
The radar
The Midland/Odessa radar (KMAF), 80 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.9 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 614 J/kg
- Mixed-layer CIN
- -293 J/kg
- Mixed-layer LCL
- 951 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 361 m²/s²
- 0-3 km storm-relative helicity
- 409 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.0
The text
As transmitted.
443
WUUS54 KMAF 162354
SVRMAF
TXC173-170100-
/O.NEW.KMAF.SV.W.0042.180516T2354Z-180517T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
654 PM CDT WED MAY 16 2018
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Southeastern Glasscock County in western Texas...
* Until 800 PM CDT.
* At 654 PM CDT, a severe thunderstorm was located 9 miles northeast
of Garden City, moving southeast at 15 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* This severe thunderstorm will remain over mainly rural areas of
southeastern Glasscock County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3165 10142 3190 10146 3201 10132 3200 10127
3165 10127
TIME...MOT...LOC 2354Z 314DEG 14KT 3192 10133
HAIL...1.50IN
WIND...<50MPH
$$
103 follow-up statements
736
WWUS54 KMAF 170006
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
706 PM CDT WED MAY 16 2018
TXC173-170100-
/O.CON.KMAF.SV.W.0042.000000T0000Z-180517T0100Z/
Glasscock TX-
706 PM CDT WED MAY 16 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN GLASSCOCK COUNTY...
At 706 PM CDT, a severe thunderstorm was located 9 miles east of
Garden City, moving southeast at 25 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Glasscock County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3165 10142 3189 10142 3193 10127 3165 10127
TIME...MOT...LOC 0006Z 335DEG 20KT 3184 10133
HAIL...2.00IN
WIND...60MPH
$$
10342
WWUS54 KMAF 170019
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
719 PM CDT WED MAY 16 2018
TXC173-170100-
/O.CON.KMAF.SV.W.0042.000000T0000Z-180517T0100Z/
Glasscock TX-
719 PM CDT WED MAY 16 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN GLASSCOCK COUNTY...
At 719 PM CDT, a severe thunderstorm was located 12 miles southeast
of Garden City, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Glasscock County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3165 10139 3181 10139 3189 10127 3165 10127
TIME...MOT...LOC 0019Z 335DEG 20KT 3178 10129
HAIL...1.25IN
WIND...60MPH
$$
10292
WWUS54 KMAF 170044
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
744 PM CDT WED MAY 16 2018
TXC173-170054-
/O.CAN.KMAF.SV.W.0042.000000T0000Z-180517T0100Z/
Glasscock TX-
744 PM CDT WED MAY 16 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GLASSCOCK COUNTY
IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 3165 10139 3181 10139 3189 10127 3165 10127
TIME...MOT...LOC 0041Z 314DEG 14KT 3171 10121
$$
10What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:03 PM CDT, 3 hours 51 minutes earlier.
Area forecast discussion, May 16, 3:03 PM CDT, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
303 PM CDT Wed May 16 2018
.DISCUSSION...
Very similar to yesterday, we are watching an outflow boundary from
this mornings convection stall across the northeast Permian
Basin. Meanwhile, a dryline is mixing east across the western
Permian Basin with temperatures already heating up to near 100
along the Pecos and Rio Grande Rivers. Showers and thunderstorms
are expected to develop near and east of the outflow boundary this
afternoon roughly along a Lamesa to Big Lake line. Coverage
should be lower today amid rising heights aloft and weaker mid
level flow. A severe storm cannot be ruled out as steep mid-
level lapse rates and large CAPE values could lead to large hail.
Also, blowing dust is possible around thunderstorms and outflow
boundaries as many experienced during yesterdays convection.
Upper ridging over Texas begins to break down somewhat Thursday as a
trough moves east across the Great Basin. This system will
transition flow aloft to the southwest through the coming weekend.
Models are indicating quite a bit of convection developing across
the area tomorrow as the dryline stays a bit further west and a
disturbance moves across the area. Will keep rain chances fairly
conservative until we see what occurs this evening across the
area. The dryline then gets a shove east Friday so convection will
be limited mostly to the eastern Permian Basin and the Lower
Trans Pecos. Otherwise, temperatures will remain very hot over
most of the area with highs mostly in the 100's through the end of
the week.
If models don't deceive us, a change for the good is coming this
weekend. A shortwave will move across the base of the trough to our
west and approach our region Saturday into Sunday. At the same time,
a cold front will move south down the western Plains. Storm coverage
still looks pretty limited Saturday, but the dryline won't mix as
far east. This will keep low level moisture in place with highs
mostly back in the 90's. By Saturday night and Sunday, the
shortwave will combine with the cold front moving in from the
north to hopefully produce widespread showers and storms. Will not
get into too many details yet as overnight convection Saturday
will likely affect what happens Sunday. Nonetheless, temperatures
should cool significantly early next week with highs back in the
80's. An unsettled pattern may continue into next week as yet
another trough develops to our west.
&&
.FIRE WEATHER...
Fire weather concerns have escalated over the western areas to the
point were we have opted to issue a warning for Thursday and a
watch for Friday. These areas will be west of the dryline and with
southwest winds of 15 to 30 mph and minimum RHs in the single
digits critical fire wx is expected. In addition the atmosphere
will be in a dry and unstable state. RFTI values will range from 3
to 4 on Thursday to 5 to 8 (GDP Mtns) on Friday. Most areas are
well into the 90th percentile fuels for ERC-G, except 75-80th
percentile Marfa Plateau/Davis Mtns. Recent fire activity in the
Davis Mtns certainly suggest fuels are receptive to fire. Another
concern is the possibility of a few dry lightning strikes in the
Davis Mtns on Thursday that could potentially be associated with
strong gusty outflow winds. RHs will not improve until Sunday
across these western areas.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 67 99 70 99 / 20 30 20 10
Carlsbad 62 100 61 97 / 0 10 10 0
Dryden 69 101 69 99 / 20 10 10 10
Fort Stockton 71 100 70 98 / 10 20 20 10
Guadalupe Pass 69 96 64 89 / 0 10 0 0
Hobbs 62 96 62 95 / 10 20 10 10
Marfa 59 93 58 92 / 10 20 10 10
Midland Intl Airport 70 101 72 100 / 10 30 20 10
Odessa 71 101 72 99 / 10 30 20 10
Wink 70 100 67 100 / 10 20 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from 9 AM to 9 PM MDT Thursday for Guadalupe
Mountains-Southeast Plains.
Fire Weather Watch from Friday morning through Friday evening
for Guadalupe Mountains-Southeast Plains.
TX...Red Flag Warning from 9 AM to 9 PM MDT Thursday for Guadalupe
Mountains.
Fire Weather Watch from Friday morning through Friday evening
for Davis/Apache Mountains Area-Guadalupe Mountains-Loving-
Marfa Plateau-Reeves County and Upper Trans Pecos-Van Horn
and Highway 54 Corridor-Ward-Winkler.
&&
70/29Hazardous weather outlook, May 16, 3:29 PM CDT, 3 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 329 PM CDT Wed May 16 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-172030- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 329 PM CDT Wed May 16 2018 /229 PM MDT Wed May 16 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Isolated strong to severe thunderstorms will be possible late this afternoon through early this evening, mainly over the eastern Permian Basin and from the Davis Mountains east across northern Brewster, southern Pecos, and northern Terrell counties. The strongest of these storms will be capable of producing hail to the size of golfballs, winds in excess of 60 mph, and areas of blowing dust. Lightning will occur in and near any thunderstorm. Thunderstorm activity will diminish around sunset. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The focus shifts to fire weather concerns Thursday and Friday. The combination of dry fuels, very low relative humidities, unseasonably warm temperatures, and winds around 20 mph will result in critical fire weather conditions. A Red Flag Warning is in effect Thursday for the Guadalupe Mountains and the southeastern New Mexico plains, while a Fire Weather Watch is in effect for Friday for southeastern New Mexico south across the upper Trans Pecos to the Davis Mountains and the Marfa Plateau. Strong thunderstorms will be possible again Thursday afternoon, this time extending northeastward from the Davis Mountains across the central Permian Basin to the low Rolling Plains. Thunderstorm chances ramp up Sunday and continue through Sunday night over a good portion of west Texas and southeastern New Mexico. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland 70
In the hours before
Special weather statement, May 16, 5:27 PM CDT, 1 hour 27 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 527 PM CDT WED MAY 16 2018 TXZ052-162300- Howard TX- 527 PM CDT WED MAY 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HOWARD COUNTY UNTIL 600 PM CDT... At 527 PM CDT, Doppler radar was tracking a strong thunderstorm near Big Spring, moving east at 15 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Big Spring, Coahoma, Forsan, Sand Springs, Big Spring Country Club, Big Spring McMahon-Wrinkle Airpark and Elbow. This includes Interstate 20 between mile markers 171 and 190. LAT...LON 3217 10159 3231 10158 3237 10127 3209 10127 TIME...MOT...LOC 2227Z 267DEG 12KT 3223 10153 10
Special weather statement, May 16, 5:37 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
537 PM CDT WED MAY 16 2018
TXZ051-052-063-162300-
Martin TX-Glasscock TX-Howard TX-
537 PM CDT WED MAY 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GLASSCOCK...
SOUTHWESTERN HOWARD AND SOUTHEASTERN MARTIN COUNTIES UNTIL 600 PM
CDT...
At 537 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lomax, or 14 miles northeast of Greenwood, moving northeast at 15
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Lomax and Elbow.
This includes Interstate 20 between mile markers 159 and 170.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3205 10170 3216 10178 3220 10170 3222 10156
3205 10141
TIME...MOT...LOC 2237Z 246DEG 12KT 3212 10169
49Special weather statement, May 16, 6:08 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
608 PM CDT WED MAY 16 2018
TXZ052-063-162345-
Glasscock TX-Howard TX-
608 PM CDT WED MAY 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GLASSCOCK AND
SOUTHEASTERN HOWARD COUNTIES UNTIL 645 PM CDT...
At 607 PM CDT, Doppler radar was tracking strong thunderstorms 10
miles east and north of Garden City, moving southeast at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Forsan and Elbow.
LAT...LON 3209 10126 3181 10127 3199 10156 3219 10155
3220 10119 3209 10119
TIME...MOT...LOC 2307Z 314DEG 16KT 3189 10131
10Local storm report, May 16, 6:39 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
639 PM CDT WED MAY 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 3 SSW BIG SPRING 32.21N 101.50W
05/16/2018 E2.75 INCH Howard TX BROADCAST MEDIA
GOLF BALL TO BASEBALL SIZE HAIL FELL BETWEEN 545 AND 600
PM CDT IN THE SILVER HILLS AREA NEAR COMANCHE TRAIL PARK.
&&
MATT.SALERNOSpecial weather statement, May 16, 6:43 PM CDT, 11 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 643 PM CDT WED MAY 16 2018 TXZ063-170015- Glasscock TX- 643 PM CDT WED MAY 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GLASSCOCK COUNTY UNTIL 715 PM CDT... At 643 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles northeast of Garden City, moving southeast at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Glasscock County. LAT...LON 3194 10148 3207 10133 3207 10126 3170 10127 TIME...MOT...LOC 2343Z 314DEG 15KT 3196 10135 10
Special weather statement, May 16, 6:44 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
644 PM CDT WED MAY 16 2018
TXZ069-070-170030-
Reagan TX-Upton TX-
644 PM CDT WED MAY 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REAGAN AND
SOUTHEASTERN UPTON COUNTIES UNTIL 730 PM CDT...
At 643 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rankin, moving east at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Rankin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3108 10194 3118 10205 3133 10185 3119 10159
3108 10147
TIME...MOT...LOC 2343Z 281DEG 16KT 3125 10191
49The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 1:35 AM CDT | Special Weather Statement | MAF | Mitchell | 40 min |
| May 16, 1:48 AM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 27 min |
| May 16, 1:56 AM CDT | Severe Thunderstorm Warning | MAF | Borden | 53 min |
| May 16, 3:04 AM CDT | Areal Flood Advisory | MAF | Borden, Mitchell, Scurry | 3 hr |
| May 16, 4:17 AM CDT | Special Weather Statement | MAF | Mitchell | 43 min |
| May 16, 2:48 PM CDT | Fire Weather Watch | MAF | Loving, Ward, Winkler | 32 hr |
| May 16, 2:48 PM CDT | Red Flag Warning | MAF | 31 hr | |
| May 16, 3:37 PM CDT | Special Weather Statement | MAF | Pecos | 23 min |
| May 16, 4:04 PM CDT | Special Weather Statement | MAF | Brewster | 41 min |
| May 16, 5:27 PM CDT | Special Weather Statement | MAF | Howard | 33 min |
| May 16, 5:37 PM CDT | Special Weather Statement | MAF | Howard | 23 min |
| May 16, 6:08 PM CDT | Special Weather Statement | MAF | Glasscock | 37 min |
| May 16, 6:43 PM CDT | Special Weather Statement | MAF | Glasscock | 32 min |
| May 16, 6:44 PM CDT | Special Weather Statement | MAF | Reagan | 46 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.